Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 1, 2023, 12:57 PM EDT for Beaver County, Lawrence County, Mercer County, Pennsylvania; Brooke County, Hancock County, West Virginia; 5 counties in Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2023, 12:57 PM EDT (16:57 UTC)
- Expired
- Apr 1, 2023, 1:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Belmont County, OH, Carroll County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Beaver County, PA, Lawrence County, PA, Mercer County, PA, Brooke County, WV, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 11:59 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 104 kt
- 0-1 km storm-relative helicity
- -163 m²/s²
- 0-3 km storm-relative helicity
- -117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:42 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 1, 11:42 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1142 AM EDT Sat Apr 1 2023
.SYNOPSIS...
Confidence is increasing that strong wind gusts, over 50mph will
occur this afternoon with an advancing cold front. There is a
window of opportunity for strong storms ahead of the front
boundary early this afternoon; the primary threat will be hail
and high wind gusts.
&&
.NEAR TERM /THROUGH TONIGHT/...
1130AM update: A line of convective has developed over the last
hour in western OH along a cold front. Ahead of the frontal
boundary, deep dry air has prompted clearing and diurnal
heating. The overall trend of GOES-16 vertical temperature
profiles suggested elevated instability building quickly; mid
and low-lvl lapse rates will continue to increase with cooling
aloft. A random temperature profile from GOES-16 near the Ohio
River has increased to 7.8C/km between 800mb and 600mb. With
strong deep wind shear, hail and strong wind gusts will be the
main concern through 4pm as the front advances into PA. A Severe
Thunderstorm Watch may need to be coordinated with SPC in the
next 1-2hrs. There is a potential of tornadoes, but given the
lift condensation levels are so high (with the dry air), the
confidence is still low. With the model hodograph profiles,
tornado potential will remain situated with storms that track
due east, tapping into the best updraft helicity for rotating
updrafts.
Regardless if you see storms or not, there will be strong wind
gusts from a noted pressure gradient associated with this
advancing low pressure system. Over the last 24 hours, models
have been consistent with 50mph wind gusts as a pressure couplet
strengthens on the backside of the front. The NAM and HRRR
suggest a 7mb pressure increase in 3 hours after 20Z. Wind gusts
will remain elevated until at least 00Z for the lower terrain;
06Z for areas above 2kft. Rain showers and thunderstorms will
evolve into snow showers with incoming cold air before midnight.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
Northwest flow and cold advection tonight could lead to
additional showers this evening. As the cold air continues to
overspread the region, rain showers could change to snow showers,
particularly over the north and ridges. However, with very dry
air aloft there will be no ice to fall into the lower layers.
Additionally, the lack of arctic air will keep the DGZ well
above the saturated layer.
Ridging and high pressure will slide over the region Sunday,
promoting a dry and seasonable weather day. A weak shortwave
within stronger flow to the north Monday may promote areas of
showers during the afternoon to evening, notably near a
developing warm front south of Lake Erie. However, ensemble
variance persists in strength of the shortwave and positioning
of the sfc warm front, which may alter the timing and location
of precipitation. Warm advection is expected as the sfc high
sits east of the region, allowing above normal temperature to
develop for the afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Ensembles have fairly strong confidence in the development of
another deep Rockies low that will lift through the northern
Mississippi River Valley during the mid week period. This
pattern will be reminiscent of the previous two deep lows,
though early probabilities are MUCH lower with regards to wind.
The broad expectation is for an extended period of precipitation
chances with well above normal temperature.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Strong winds and showers/thunderstorms will accompany a cold
front as it crosses the region this afternoon. Gusts up to 50kts
will be possible. MVFR cigs and isolated showers will linger
until Sunday morning in the wake of the front.
.OUTLOOK...
VFR to start the week, followed by restrictions with a mid-week
frontal system.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 8 PM EDT this evening for PAZ007>009-
013>016-020-022.
High Wind Warning until 8 PM EDT this evening for PAZ021-029-
031-073-075-077.
High Wind Warning until 2 AM EDT Sunday for PAZ074-076-078.
OH...Wind Advisory until 8 PM EDT this evening for OHZ039>041-048.
High Wind Warning until 8 PM EDT this evening for OHZ049-050-
057>059-068-069.
WV...High Wind Warning until 8 PM EDT this evening for WVZ001>004-
012-021-509.
High Wind Warning until 2 AM EDT Sunday for WVZ510>514.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...22
LONG TERM...22
AVIATION...88Hazardous weather outlook, Apr 1, 12:01 PM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1201 PM EDT Sat Apr 1 2023 OHZ039>041-048-PAZ007>009-013>016-020-022-021615- Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong- 1201 PM EDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio and western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ049-050-058-059-PAZ021-029-031-073-075-077-WVZ001>004-021615- Harrison-Jefferson OH-Guernsey-Belmont-Allegheny-Washington-Greene- Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-Marshall- 1201 PM EDT Sat Apr 1 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ074-076-078-021615- Higher Elevations of Westmoreland-Higher Elevations of Fayette- Higher Elevations of Indiana- 1201 PM EDT Sat Apr 1 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Pennsylvania and western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. In addition to the wind threat, strong to severe thunderstorms may develop Saturday evening with a cold front passage, with the primary threat being damaging wind. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ510>514-021615- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1201 PM EDT Sat Apr 1 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. In addition to the wind threat, strong to severe thunderstorms may develop Saturday evening with a cold front passage, with the primary threat being damaging wind. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ057-068-069-WVZ012-021-509-021615- Muskingum-Noble-Monroe-Wetzel-Marion-Monongalia- 1201 PM EDT Sat Apr 1 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SKH
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 11:03 PM EDT | Special Weather Statement | PBZ | Butler | 27 min |
| Apr 1, 1:34 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence, Mercer, Venango | 26 min |
| Apr 1, 1:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Indiana, Jefferson and 2 more | 30 min |
| Apr 1, 2:22 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 23 min |
| Apr 1, 2:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 45 min |
| Apr 1, 3:11 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 25 min |
| Apr 1, 12:13 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 47 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Severe Thunderstorm Warnings in Pennsylvania, 2023Severe Thunderstorm Warnings in West Virginia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.